Signs of Klonopin (Clonazepam) Abuse
It can be difficult to spot Klonopin abuse because addicted people often learn how to hide their drug use.
Those prescribed Klonopin may be unintentionally abusing the drug by taking unprescribed doses to cope with sudden anxiety or insomnia.
Someone who abuses Klonopin will slowly build a tolerance to the drug, often without realizing it.
Anyone abusing Klonopin may increase their doses as their tolerance increases and run out of prescriptions faster than normal. This can result in doctor shopping, forging prescriptions, or buying Klonopin illegally off the street.
Symptoms of Klonopin Abuse
Common symptoms of Klonopin abuse may include a variety of psychological, behavioral, and physical symptoms, such as:
- Increased agitation
- Forging prescriptions for Klonopin
- Obsessive drug-seeking behavior
- Financial difficulties
- Legal problems
- “Doctor shopping” or seeking out prescriptions from a number of physicians
- Lack of motivation
- Loss of personal relationships or isolation
- No longer engaging in once-pleasurable activities
- Muscle relaxation
- Impairment in balance and motor coordination
- Loss of muscle coordination
- Blacking-out or memory loss
- Slurred speech
- Change in sex drive
- Increased urination
- Difficulty breathing
- Increased sleeping patterns or oversleeping
- Personality changes
- Short-term memory loss
- Difficulty thinking
- Cognitive challenges
- Suicidal thoughts
- Decrease in anxiety
- Sense of euphoria
The Dangers of Klonopin
The side effects of Klonopin range from mental fogginess to seizures. Klonopin may not seem dangerous compared to more potent benzodiazepines like Xanax and Halcion, but assuming it is safe can cause unsuspecting users to take dangerous amounts.
Taking Klonopin for longer than necessary significantly increases the likelihood of dangerous physical and psychological symptoms. Many Klonopin users report feeling like they’re in a fog, devoid of empathy and creativity.
Stevie Nicks, singer of rock group Fleetwood Mac, is vehemently against Klonopin use. She took Klonopin for 8 years and became heavily addicted to it. She said the drug made her less productive and less able to write quality songs during that time.
They’re called ‘tranquilizers’ for a reason. You stop being so committed. All those years I lost — I could have maybe met somebody or had a baby or done a few more Fleetwood Mac albums or Stevie Nicks albums.
An addiction to Klonopin can also spark deadly physical and mental complications. Although it’s prescribed to treat epileptic seizures, Klonopin can actually cause seizures in nonepileptic patients if they suddenly stop taking the drug after they have developed a physical dependency
Another worrisome reported side effect of Klonopin abuse is suicidal ideation, or the sudden onset of suicidal thoughts and actions.
According to the National Institutes of Health, ‘Some [Klonopin users] developed suicidal thoughts and behavior as early as one week after they started taking the medication.’
The Food and Drug Administration (FDA) estimates that 1 in 500 people prescribed Klonopin experience suicidal ideation. This estimate doesn’t account for the people abusing the drug without a prescription.
The dangers of Klonopin increase when the drug is combined with other central nervous system (CNS) depressants. Whether it’s alcohol, opiates or other benzos like Xanax, these drugs increase the level of calm the user feels. Mixing these substances can lead to extreme sedation to the point of slowed or halted breathing.
Unfortunately, overdoses from combining Klonopin with other drugs is something many Americans are familiar with. The death of celebrities like Michael Jackson and Brittany Murphy have thrusted overdose into the public eye. These iconic figures both had several different drugs in their system including Klonopin.
Looking for a place to start?
Reach out to a treatment provider for free today.
Make a Call (855) 826-4464
- OR -
Recognizing a Klonopin Addiction
The abundance of the drug on the market makes succumbing to a Klonopin addiction — as well as hiding it — relatively easy. Many prescription users don’t even recognize their own addiction.
Sustained Klonopin use changes the brain’s neurochemistry, which can lead to mental and physical dependence. An addiction to Klonopin can even form under doctor supervision. However, just because someone is abusing Klonopin doesn’t necessarily mean they are addicted.
A person suffering from a substance use disorder like Klonopin addiction may show a sudden dismissal of meaningful people or activities, or an inability to control his or her substance use despite trying to quit.
Other signs of a Klonopin addiction include:
- Neglecting responsibilities
- Depending on Klonopin to manage withdrawal symptoms
- Engaging in risky behavior
- Spending a lot of time getting Klonopin
- Making persistent, unsuccessful attempts to cut down use
Get Help During COVID-19
With just 30 days at a rehab center, you can get clean and sober, start therapy, join a support group, and learn ways to manage your cravings.
Intervention for a Klonopin Problem
If your loved one is struggling with a Klonopin addiction, it’s important to talk about it. If you are worried about how they’ll respond, you may need to stage an intervention. Having a group of other concerned people with you can also give you the courage to talk to your loved one about their problem.
“Let them know they are loved but you are fully aware of their addiction. Do not support them financially. Check out some rehabs and provide the lists to your addict. Love them.”
During the intervention, the person addicted to Klonopin may feel foggy and confused. If they are a heavy abuser, there’s also a possibility of them being drowsy and nodding off. Schedule the intervention at a time when the addicted person is less likely to be intoxicated.
An intervention specialist can help you organize the meeting and minimize any tension. They can also help you find the right words to say and set consequences for the addicted person if they refuse treatment.
Withdrawal From Klonopin and Treatment
Klonopin withdrawal can be extremely uncomfortable. Klonopin users who take frequent, large doses of the drug can experience muscle cramps, shaking and seizures.
Quitting “Cold Turkey,” or without medical supervision, can be life-threatening due to complications that may occur during the withdrawal process. These life-threatening complications may include seizures, hallucinations, coma, and even death.
Tapering down the doses of Klonopin over several weeks can help the body readjust with minimal withdrawal symptoms. Inpatient and outpatient rehabs can help Klonopin users reduce their doses in a safe, effective way. Rehab can also treat co-occurring addictions to alcohol and other substances.
Getting the drugs out of the user’s system is only the first step in treating a Klonopin addiction. Ongoing therapy and support groups help former Klonopin addicts address underlying reasons for their drug abuse and help them stay sober.
It is important to follow recommendations upon completion of detox by a substance abuse professional. This may include attending inpatient or residential treatment for 30 to 90 days to address underlying issues. Aftercare planning usually includes participating in outpatient treatment, varying from 5-7 days per week and tapering down to 1 day per week, while also getting involved in a 12-step program, developing a sober support system, working the 12 steps with a sponsor, and implementing healthy relapse prevention techniques. Recovery is a process that takes time. With Klonopin addiction, you can never be too careful. Therefore, the more treatment that is involved, the higher the likelihood of sustaining long-term recovery.
*Some names have been changed.